Infinite dimensional Riemannian symmetric spaces with fixed-sign curvature operator
Annales de l'Institut Fourier, Volume 65 (2015) no. 1, pp. 211-244.

We associate to any Riemannian symmetric space (of finite or infinite dimension) a L * -algebra, under the assumption that the curvature operator has a fixed sign. L * -algebras are Lie algebras with a pleasant Hilbert space structure. The L * -algebra that we construct is a complete local isomorphism invariant and allows us to classify simply-connected Riemannian symmetric spaces with fixed-sign curvature operator. The case of nonpositive curvature is emphasized.

Nous associons à tout espace riemannien symétrique (de dimension finie ou non) une L * -algèbre dès lors que l’opérateur de courbure est de signe fixe. Les L * -algèbres sont des algèbres de Lie avec une structure d’espace de Hilbert compatible. La L * -algèbre que nous construisons est un invariant d’isomorphisme local et nous permet de classifier les espaces symétriques riemanniens simplement connexe avec un opérateur de courbure de signe fixe. Le cas de la courbure négative est mis en avant.

DOI: 10.5802/aif.2929
Classification: 53C35
Keywords: Riemannian symmetric spaces, $L^*$-algebras, infinite dimension
Mot clés : Espaces riemanniens symétriques, $L^*$-algèbres, dimension infinie
Duchesne, Bruno 1

1 Einstein Institute of Mathematics Edmond J. Safra Campus, Givat Ram The Hebrew University of Jerusalem Jerusalem, 91904 (Israel)
@article{AIF_2015__65_1_211_0,
     author = {Duchesne, Bruno},
     title = {Infinite dimensional {Riemannian} symmetric spaces with fixed-sign curvature operator},
     journal = {Annales de l'Institut Fourier},
     pages = {211--244},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {65},
     number = {1},
     year = {2015},
     doi = {10.5802/aif.2929},
     zbl = {06496538},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.2929/}
}
TY  - JOUR
AU  - Duchesne, Bruno
TI  - Infinite dimensional Riemannian symmetric spaces with fixed-sign curvature operator
JO  - Annales de l'Institut Fourier
PY  - 2015
SP  - 211
EP  - 244
VL  - 65
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.2929/
DO  - 10.5802/aif.2929
LA  - en
ID  - AIF_2015__65_1_211_0
ER  - 
%0 Journal Article
%A Duchesne, Bruno
%T Infinite dimensional Riemannian symmetric spaces with fixed-sign curvature operator
%J Annales de l'Institut Fourier
%D 2015
%P 211-244
%V 65
%N 1
%I Association des Annales de l’institut Fourier
%U http://www.numdam.org/articles/10.5802/aif.2929/
%R 10.5802/aif.2929
%G en
%F AIF_2015__65_1_211_0
Duchesne, Bruno. Infinite dimensional Riemannian symmetric spaces with fixed-sign curvature operator. Annales de l'Institut Fourier, Volume 65 (2015) no. 1, pp. 211-244. doi : 10.5802/aif.2929. http://www.numdam.org/articles/10.5802/aif.2929/

[1] Atkin, C. J. The Hopf-Rinow theorem is false in infinite dimensions, Bull. London Math. Soc., Volume 7 (1975) no. 3, pp. 261-266 | DOI | MR | Zbl

[2] Balachandran, V. K. Real L * -algebras, Indian J. Pure Appl. Math., Volume 3 (1972) no. 6, pp. 1224-1246 | MR | Zbl

[3] Bertram, Wolfgang The geometry of Jordan and Lie structures, Lecture Notes in Mathematics, 1754, Springer-Verlag, Berlin, 2000, pp. xvi+269 | DOI | MR | Zbl

[4] Borel, Armand Essays in the history of Lie groups and algebraic groups, History of Mathematics, 21, American Mathematical Society, Providence, RI, 2001, pp. xiv+184 http://links.jstor.org/sici?sici=0002-9890(200111)108:9<879:TEOTTO>2.0.CO;2-7 | MR | Zbl

[5] Bourbaki, N. Topological vector spaces. Chapters 1–5, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 1987, pp. viii+364 (Translated from the French by H. G. Eggleston and S. Madan) | MR | Zbl

[6] Bridson, Martin R.; Haefliger, André Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 319, Springer-Verlag, Berlin, 1999, pp. xxii+643 | MR | Zbl

[7] Caprace, Pierre-Emmanuel; Lytchak, Alexander At infinity of finite-dimensional CAT(0) spaces, Math. Ann., Volume 346 (2010) no. 1, pp. 1-21 | DOI | MR | Zbl

[8] Caprace, Pierre-Emmanuel; Monod, Nicolas Isometry groups of non-positively curved spaces: structure theory, J. Topol., Volume 2 (2009) no. 4, pp. 661-700 | DOI | MR | Zbl

[9] Chu, Cho-Ho Jordan triples and Riemannian symmetric spaces, Adv. Math., Volume 219 (2008) no. 6, pp. 2029-2057 | DOI | MR | Zbl

[10] Duchesne, Bruno Des espaces de Hadamard symétriques de dimension infinie et de rang fini, Université de Genève, Juillet (2011) (Ph. D. Thesis)

[11] Duchesne, Bruno Infinite-dimensional nonpositively curved symmetric spaces of finite rank, Int. Math. Res. Not. IMRN (2013) no. 7, pp. 1578-1627 | MR | Zbl

[12] Eells, James Jr. A setting for global analysis, Bull. Amer. Math. Soc., Volume 72 (1966), pp. 751-807 | DOI | MR

[13] Eells, James Jr.; Sampson, J. H. Harmonic mappings of Riemannian manifolds, Amer. J. Math., Volume 86 (1964), pp. 109-160 | DOI | MR | Zbl

[14] Gallot, S.; Meyer, D. Opérateur de courbure et laplacien des formes différentielles d’une variété riemannienne, J. Math. Pures Appl. (9), Volume 54 (1975) no. 3, pp. 259-284 | MR | Zbl

[15] de la Harpe, Pierre Classification des L * -algèbres semi-simples réelles séparables, C. R. Acad. Sci. Paris Sér. A-B, Volume 272 (1971), p. A1559-A1561 | MR | Zbl

[16] de la Harpe, Pierre Classical Banach-Lie algebras and Banach-Lie groups of operators in Hilbert space, Lecture Notes in Mathematics, Vol. 285, Springer-Verlag, Berlin, 1972, pp. iii+160 | MR | Zbl

[17] Helgason, Sigurdur Differential geometry, Lie groups, and symmetric spaces, Graduate Studies in Mathematics, 34, American Mathematical Society, Providence, RI, 2001, pp. xxvi+641 (Corrected reprint of the 1978 original) | MR | Zbl

[18] Kaup, Wilhelm Über die Klassifikation der symmetrischen hermiteschen Mannigfaltigkeiten unendlicher Dimension. I, Math. Ann., Volume 257 (1981) no. 4, pp. 463-486 | DOI | EuDML | MR | Zbl

[19] Kaup, Wilhelm Über die Klassifikation der symmetrischen hermiteschen Mannigfaltigkeiten unendlicher Dimension. II, Math. Ann., Volume 262 (1983) no. 1, pp. 57-75 | DOI | EuDML | MR | Zbl

[20] Kleiner, Bruce; Leeb, Bernhard Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings, Inst. Hautes Études Sci. Publ. Math. (1997) no. 86, p. 115-197 (1998) | DOI | EuDML | Numdam | MR | Zbl

[21] Klingenberg, Wilhelm P. A. Riemannian geometry, de Gruyter Studies in Mathematics, 1, Walter de Gruyter & Co., Berlin, 1995, pp. x+409 | MR | Zbl

[22] Klotz, Michael Banach Symmetric Spaces (2009) (http://arxiv.org/abs/0911.2089) | MR

[23] Lang, Serge Fundamentals of differential geometry, Graduate Texts in Mathematics, 191, Springer-Verlag, New York, 1999, pp. xviii+535 | MR | Zbl

[24] Larotonda, Gabriel Nonpositive curvature: a geometrical approach to Hilbert-Schmidt operators, Differential Geom. Appl., Volume 25 (2007) no. 6, pp. 679-700 | DOI | MR | Zbl

[25] Mcalpin, John Harris Infinite dimensional manifolds and morse theory, ProQuest LLC, Ann Arbor, MI, 1965, pp. 119 http://search.proquest.com/docview/302168992 Thesis (Ph.D.)–Columbia University | MR

[26] Monod, Nicolas Superrigidity for irreducible lattices and geometric splitting, J. Amer. Math. Soc., Volume 19 (2006) no. 4, pp. 781-814 | DOI | MR | Zbl

[27] Neeb, Karl-Hermann A Cartan-Hadamard theorem for Banach-Finsler manifolds, Proceedings of the Conference on Geometric and Combinatorial Group Theory, Part II (Haifa, 2000), Volume 95 (2002), pp. 115-156 | DOI | MR | Zbl

[28] Petersen, Peter Riemannian geometry, Graduate Texts in Mathematics, 171, Springer, New York, 2006, pp. xvi+401 | MR | Zbl

[29] de Rham, Georges Sur la reductibilité d’un espace de Riemann, Comment. Math. Helv., Volume 26 (1952), pp. 328-344 | DOI | EuDML | MR | Zbl

[30] Schue, John R. Hilbert space methods in the theory of Lie algebras, Trans. Amer. Math. Soc., Volume 95 (1960), pp. 69-80 | DOI | MR | Zbl

[31] Schue, John R. Cartan decompositions for L * algebras, Trans. Amer. Math. Soc., Volume 98 (1961), pp. 334-349 | MR | Zbl

[32] Shergoziev, B. U. Infinite-dimensional spaces with bounded curvature, Sibirsk. Mat. Zh., Volume 36 (1995) no. 5, p. 1167-1178, iv | DOI | MR | Zbl

[33] Simons, James On the transitivity of holonomy systems, Ann. of Math. (2), Volume 76 (1962), pp. 213-234 | DOI | MR | Zbl

[34] Tumpach, Alice Barbara On the classification of infinite-dimensional irreducible Hermitian-symmetric affine coadjoint orbits, Forum Math., Volume 21 (2009) no. 3, pp. 375-393 | DOI | MR | Zbl

[35] Unsain, Ignacio Classification of the simple separable real L * -algebras, J. Differential Geometry, Volume 7 (1972), pp. 423-451 | MR | Zbl

[36] Upmeier, Harald Symmetric Banach manifolds and Jordan C * -algebras, North-Holland Mathematics Studies, 104, North-Holland Publishing Co., Amsterdam, 1985, pp. xii+444 (Notas de Matemática [Mathematical Notes], 96) | MR | Zbl

Cited by Sources: